Alert archive / Kansas / Flash Flood Warnings in 2013

Flash Flood Warning 22, NWS Kansas City, MO

June 18, 2013Linn County, Kansas; Bates County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 18, 2013, 5:48 PM CDT for Linn County, Kansas; Bates County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2013, 5:48 PM CDT (22:48 UTC)
Expired
Jun 18, 2013, 11:00 PM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Linn County, KS, Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

836 
WGUS53 KEAX 182248
FFWEAX
KSC107-MOC013-190400-
/O.NEW.KEAX.FF.W.0022.130618T2248Z-130619T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 PM CDT TUE JUN 18 2013

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LINN COUNTY IN EAST CENTRAL KANSAS...
  WEST CENTRAL BATES COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1100 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA. DUAL POL RADAR ESTIMATES BETWEEN ONE AND A HALF AND 
  TWO AND A HALF INCHES OF RAIN HAS FALLEN OVER NORTHEAST LINN   
  COUNTY SINCE 500 PM. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LA
  CYGNE.

AT 540 PM CDT...SEVERAL INCHES OF RAIN WAS REPORTED FLOWING OVER 
HIGHWAY 152 IN LA CYGNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE EXPECTED IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3825 9486 3839 9493 3839 9465 3829 9446
      3819 9448

$$

MJ
1 follow-up statement
672 
WGUS73 KEAX 190105 RRA
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 PM CDT TUE JUN 18 2013

KSC107-MOC013-190120-
/O.CAN.KEAX.FF.W.0022.000000T0000Z-130619T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN KS-BATES MO-
805 PM CDT TUE JUN 18 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN LINN
COUNTY IN EAST CENTRAL KANSAS...AND WEST CENTRAL BATES COUNTY IN WEST
CENTRAL MISSOURI IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3825 9486 3839 9493 3839 9465 3829 9446
      3819 9448

$$

PMM/RC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 4:24 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 18, 4:24 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
424 PM CDT Tue Jun 18 2013

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 423 PM CDT TUE JUN 18 2013

Concerns on multiple levels over the next 24-36 hours. Northwest
flow aloft combined with weak frontal boundaries plus outflow
boundaries from ongoing convection. And can't forget weak isentropic
ascent later tonight and tomorrow.

For this evening: The primary focus will be along a weak frontal
boundary which extends from northeast KS through west central
MO...running just south of the KC Metro. Low level moisture/moderate
instability has pooled along and south of the feature. A decaying
MCV over southeast NE help get the northeast KS convection going.
The models did a poor job handling the NE MCV. However, the qpf
output closely mimics the ongoing convection. Activity will slide
southeast along this boundary through sunset with the far southwest
counties the most likely to see active convection. NAM Bufr
soundings depicted a classic inverted vee sounding profile which
favors downburst type wind potential.

Other isolated and weaker elevated type convection over the south of
a STJ to Macon line will likely dissipate by early evening. A
secondary backdoor cold front over southeast IA has isolated
convection along it but expect this convection to only glance the
northeast tip of the CWA. This front will continue to push southwest
and eventually blend with the airmass currently over the CWA.

Overnight thru Wednesday night: Nocturnal elevated convection needs to be
considered after midnight as the northeast KS/west central MO
boundary likely moves little. Weak isentropic ascent of an uncapped
airmass suggests widely scattered elevated convection could reform.
GFS/ECMWF/SREF qpf output provides a signal at such an occurrence
while the NAM appears to be too far east. Will throw in slight
chance PoPs for late tonight over the southwest 1/3 of the CWA and
expand them eastward tomorrow.

Models also very similar with a shortwave embedded within the
mid/upper level ridge rolling eastward off the Front Range of the CO
Rockies on Wednesday. This feature will move through the ridge axis
as it approaches the western CWA tomorrow afternoon. With a
moderately unstable airmass, weak shear and the likelihood of a left
over frontal boundary we have the ingredients for scattered
convection to once again pop-up during peak heating. While the
current forecast carries low chance PoPs one could argue going
higher. However, given the possibility of missing on timing and
location will let the next shift determine this. In addition, expect
any convection to be relatively slow moving due to the shortwave
working its way through the upper ridge. That combined with
precipitable water values increasing to 1.5+ inches suggests locally
heavy rainfall will be possible with any of the stronger
storms.

.LONG TERM...(Thursday through Tuesday)
Issued at 423 PM CDT TUE JUN 18 2013

Only minor changes in the medium range guidance as a more typical
Summer-like pattern develops over the CONUS.

Thursday: Mid-level ridging will begin to build by Thursday with
ongoing convection potentially ongoing at daybreak as EML begins to
move northeast.  Will be some potential for renewed afternoon
convection should a well develop MCV or shortwave move into the
region.

Friday-Sunday:  Mid-level heights will begin to rise into the
weekend and for the most part should preclude widespread
convection.  However, very humid and rather warm conditions develop
across the region. While soundings indicate a capped environment
each afternoon, any minor shortwave which travels NE in the broad SW
mid-level flow could spark a few widely scattered storms each
afternoon.  Of higher concern will be heat index values topping out
either side of 100 each day into early next week.

Monday-Tuesday: The broad ridge will begin to flatten by early next
week, which may allow for a limited chance for precip as several
waves move through the central CONUS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1233 PM CDT TUE JUN 18 2013

Scattered convection will move across northwest and west central MO
and eastern KS this afternoon in advance of a shortwave spawned by
last nights Central High Plains convection. A weak cold front
oriented northwest to southeast will stretch across northeast KS and
west central MO and help focus and steer these showers and
thunderstorms. Inspection of NAM Bufr soundings shows a relatively
dry sub-cloud region suggesting potential for strong and gusty winds
should any convection form. Will use VCTS in the forecast with the
likelihood of updating the forecast and inserting strong winds should
the convection become better organized. Activity should be out of the
terminals by early evening. Thereafter, VFR conditions will exist.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...MJ
LONG TERM...Dux
AVIATION...MJ
Hazardous weather outlook, Jun 18, 12:57 PM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT TUE JUN 18 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1257 PM CDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS POSSIBLE OVER NORTHERN MISSOURI THROUGH THIS
AFTERNOON. NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.

SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTHEAST AND EAST CENTRAL
KANSAS THROUGH WEST CENTRAL MISSOURI THIS AFTERNOON AND EARLY
EVENING. WHILE THE RISK FOR SEVERE THUNDERSTORMS IS LOW...STRONG
STORMS WITH GUSTY WINDS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY
RAINFALL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH
FRIDAY. WHILE THE BULK OF THIS PERIOD WILL BE DRY THERE WILL BE
SEVERAL PERIODS WHEN THUNDERSTORM CHANCES WILL EXIST. THE RISK FOR
SEVERE WEATHER DURING THIS PERIOD IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

MJ

In the hours before

Local storm report, Jun 18, 5:23 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
523 PM CDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             OSAWATOMIE              38.50N 94.95W
06/18/2013  M1.00 INCH       MIAMI              KS   TRAINED SPOTTER

            PEA SIZE TO QUARTER SIZE HAIL. DITCHES RUNNINNG OVER WITH
            WATER, ROADS HAVE 1-2 INCHES OF WATER.

&&

KBRONIS
Local storm report, Jun 18, 5:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 PM CDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      LA CYGNE                38.35N 94.76W
06/18/2013                   LINN               KS   TRAINED SPOTTER

            WATER RUNNING OVER HWY 152 IN LA CYGNE. 2 TO 3 INCHES
            DEEP.

&&

KBRONIS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:57 PM CDTSevere Thunderstorm WarningEAXLinn, Miami48 min
Jun 18, 5:28 PM CDTFlash Flood WarningEAXMiami5 hr
Jun 18, 5:28 PM CDTSevere Thunderstorm WarningEAXLinn47 min
Jun 18, 6:16 PM CDTSevere Thunderstorm WarningEAXLinn29 min
Jun 17, 8:23 PM CDTRiver Flood WarningEAXCass, Henry, Johnson18 hr

Nearby

Flash Flood Warnings in Kansas, 2013Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.